Washington, 2013

Flash Flooding and Debris Flow in Washington, September 5 to 6, 2013

September 5 to 6, 2013 · NWS OTX · 13 events in 4 counties and zones

An upper level low pressure system over western Oregon ejected a negatively tilted shortwave trough of lower pressure over the region during the evening hours of September 5th. Precipitable water values were twice the normal value for early September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.4 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper level low pressure system over western Oregon ejected a negatively tilted shortwave trough of lower pressure over the region during the evening hours of September 5th. Precipitable water values were twice the normal value for early September. A line of strong thunderstorms tracked across east-central Washington bringing strong winds and heavy rain. The hardest hit areas were across the Waterville Plateau, the Wenatchee area and east slopes of the northern Cascades. Strong winds did result in some fallen trees, but the greatest impact was due to the heavy rainfall. Training thunderstorms and intense rainfall resulted in flash flooding across multiple drainages. Recent burn scars from 2012 and 2013 wildfires also helped to create a damaging flash flood event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 5, 5:23 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 5, 5:23 PM PST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
623 PM PDT Thu Sep 5 2013

.SYNOPSIS...
The next few days will be stormy with the potential for heavy
rain and thunderstorms. This evening and overnight, there will be
the threat for damaging thunderstorm winds and hail. Flash
flooding will be a concern tonight, and Friday. The slow moving
low pressure system responsible for the stormy weather will begin
to move out of the region on Sunday. Monday through Thursday
should be warm and will allow the Inland Northwest to dry out.

&&

.DISCUSSION...

...SEVERE THUNDERSTORM WATCH FOR ALL EASTERN WASHINGTON AND
NORTHERN IDAHO UNTIL 1 AM...

Tonight through Friday night...Widespread showers and thunderstorms
will affect the Inland Northwest overnight tonight. The upper level
low that has been drifting off the Oregon coast will continue to
direct a plume of very moist and unstable air over the region. There
will be a brief lull in the convective activity early this afternoon
before the next round of thunderstorms moves north from eastern
Oregon. Convection has been inhibited across much of eastern and
central WA today due to a broad band of cirrus clouds over the area.
Satellite imagery shows some breaks in the high clouds across the
east slopes and Waterville Plateau. Convective clouds are beginning
to bubble up and showers and thunderstorms will likely initiate in
the next hour or so. Mid-level instability will increase this
evening and overnight over the region as the cold core of the upper
low approaches. There is also quite a bit of deep layer shear that
will allow thunderstorms to become organized. A Severe Thunderstorm
Watch has been issued for our southeast counties until 8 pm. As we
get into the evening hours, the northward extent of the watch will
be re-evaluated. The highest threat of severe storms continues to be
during the evening and early morning hours for our county warning
area. Hi-res models are showing a strong outflow boundary
reminiscent of our last damaging wind event. We will be keeping an
eye out for the development of outflow boundaries. The threat of
flash flooding will also continue tonight as Pwats remain about
twice the normal values. This deep moisture will continue over the
area on Friday. By Friday night the focus will be on the northern
zones with less of a threat for the basin and southeast. /Kelch

Saturday through Sunday night: The upper level low pressure system
will slowly push across the region through this weekend. This will
result in a continuation of rain showers and possibly some
afternoon thunderstorms, especially across the northern mountains.
Although models have some slight disagreements with how the center
of the low will track across the region, there is general
agreement that the center will be somewhere over eastern WA on
Saturday. This will result in mostly cloudy conditions across much
of the region with temperatures remaining seasonably cool.

By Sunday, the low will have shifted into southeastern BC and
southern Alberta. Showers will be less widespread with the best
chances across the northeast and into the Idaho Panhandle. Skies
are expected to be clearing from the west with temperatures
slightly warmer as a result compared to Saturday. /SVH

Sunday Evening through Thursday...Positively tilted shortwave
ridging moves in behind low pressure system roughly in the
vicinity of extreme Northwest Montana Sunday evening that is
making an exit to the east. The shortwave ridging broadens into a
slower moving longwave ridge like feature and the end result is a
drying and warming trend for Monday through at least Wednesday.
Thursday may well turn out just as warm and dry as the rest of the
workweek but by that time the models are hinting that the longwave
ridge axis is far enough to the east to open up the door for
weather disturbance approach via warm south and southwest
trajectories with a route over Oregon on the west side of the
ridge axis. /Pelatti

&&

.AVIATION...
00Z TAFS: Very moist and unstable airmass and disturbances rotating
through it have brought significant thunderstorm activity to Eastern
Oregon this afternoon and this will all track to the north and into
Eastern Washington and Northern Idaho this evening and through the
night. In addition to a significant amount of lightning from
thunderstorms they will also bring the potential for very strong and
damaging wind and large hail. The majority if not all of the severe
storm activity should decrease after 8Z Friday. Otherwise VFR
conditions should prevail with exception of localized MVFR celings
and visibities near thunderstorms any any morning stratus/fog that
may form due to the leftover rainfall keeping an abundant source of
moisture at low levels. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  68  55  70  54  74 / 100  90  50  40  30  10
Coeur d'Alene  59  68  54  70  54  74 /  90  90  50  50  30  20
Pullman        58  70  50  71  48  75 /  90  70  30  20  20  10
Lewiston       65  78  58  78  59  80 /  80  60  20  10  20  10
Colville       60  72  53  72  50  78 /  90 100  60  70  30  20
Sandpoint      59  66  52  70  50  72 /  90  90  70  70  50  30
Kellogg        56  67  52  70  53  72 /  90  80  60  50  40  30
Moses Lake     62  74  55  74  54  81 /  90  70  30  30  10  10
Wenatchee      62  72  57  73  57  80 / 100  80  50  30  10  10
Omak           63  72  56  73  56  82 /  90 100  70  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES/ZONES UNTIL 1 AM.

ID...Flash Flood Watch through Friday afternoon for Northern
     Panhandle.

WA...Flash Flood Watch through Friday afternoon for East Slopes
     Northern Cascades-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Sep 5, 12:00 PM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
100 PM PDT THU SEP 5 2013

IDZ001-WAZ037-038-041>044-062000-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
100 PM PDT THU SEP 5 2013

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 8 PM PDT...FOR
GARFIELD AND ASOTIN COUNTIES IN WASHINGTON AND LEWIS AND NEZ PERCE
COUNTIES IN IDAHO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY. SOME STORMS MAY
BE STRONG OR SEVERE DURING THE AFTERNOON AND EVENING
HOURS...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS. IN
ADDITION...THE ATMOSPHERE WILL FAVOR THE POSSIBILITY FOR LOCALIZED
FUNNEL CLOUDS OR WEAK SHORT LIVED TORNADOES. THE BEST POTENTIAL
WILL BE AWAY FROM THE MOUNTAINS IN THE OPEN TERRAIN.

IN ADDITION...SIGNIFICANT RAIN IS EXPECTED WITH THUNDERSTORMS THURSDAY
INTO FRIDAY. SOME LOCATIONS COULD PICK UP BETWEEN 1 TO 2 INCHES OF
RAIN RESULTING IN THE POTENTIAL FOR FLASH FLOODING WITH THE BEST
POTENTIAL IN BURN SCAR AREAS NEAR 2012 AND 2013 WILDFIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF HEAVY RAINFALL WILL CONTINUE INTO FRIDAY RESULTING IN A
CONTINUED POTENTIAL FOR FLASH FLOODING.

IDZ002>004-WAZ033>036-062000-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
100 PM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED FOR TODAY AND TONIGHT. SOME STORMS
MAY BE STRONG OR SEVERE PRODUCING LARGE HAIL OR DAMAGING WIND
GUSTS IN THE AFTERNOON AND EVENING. HEAVY RAIN COULD RESULT IN
URBAN FLOODING WHERE THUNDERSTORMS MOVE OVER CITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031-032-062000-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
100 PM PDT THU SEP 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM PDT...FOR GARFIELD
AND ASOTIN COUNTIES IN WASHINGTON AND LEWIS AND NEZ PERCE COUNTIES
IN IDAHO.

STRONG THUNDERSTORMS ARE EXPECTED FOR TODAY AND TONIGHT. SOME
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS
IN THE AFTERNOON AND EVENING. HEAVY RAIN COULD RESULT IN URBAN
FLOODING WHERE THUNDERSTORMS MOVE OVER CITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 5, 5:29 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT THU SEP 5 2013

WAZ044-060215-
DOUGLAS WA-GRANT WA-
629 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTH CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 715 PM PDT

AT 627 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF EPHRATA..MOVING WEST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   PALISADES...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4756 12000 4754 11953 4737 11953 4736 11955
      4731 11997
TIME...MOT...LOC 0129Z 087DEG 8KT 4745 11966

TY
Special weather statement, Sep 5, 5:46 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
646 PM PDT THU SEP 5 2013

WAZ044-060230-
DOUGLAS WA-
646 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 730 PM PDT

AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF EPHRATA..MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL DOUGLAS COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4766 11990 4761 11949 4756 11948 4754 11950
      4752 11986
TIME...MOT...LOC 0147Z 085DEG 10KT 4756 11952
Special weather statement, Sep 5, 6:19 PM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
719 PM PDT THU SEP 5 2013

WAZ044-060300-
DOUGLAS WA-GRANT WA-
719 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  SOUTH CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 800 PM PDT

AT 713 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF EPHRATA..MOVING WEST AT 10
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR PALISADES...ALSO
MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES...PERHAPS EVEN AS LARGE AS
NICKELS...IS EXPECTED WITH EACH STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING. THE HEAVY RAINFALL MAY CAUSE SOME
PONDING ON AREA ROADWAYS...WHICH MAY MAKE DRIVING DIFFICULT.
MOTORISTS SHOULD STAY ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
   FARMER...
   PALISADES...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4764 11953 4755 11950 4753 11954 4744 11953
      4728 11983 4729 11992 4760 12005
TIME...MOT...LOC 0216Z 077DEG 11KT 4753 11964

TY
Special weather statement, Sep 5, 6:36 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
736 PM PDT THU SEP 5 2013

WAZ034-035-060330-
GRANT WA-ADAMS WA-
736 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN GRANT COUNTY IN CENTRAL WASHINGTON
  WESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 830 PM PDT

AT 727 PM PDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 21 MILES SOUTHWEST OF OTHELLO TO 14 MILES EAST OF
WARDEN..AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

BLOWING DUST REDUCING VISIBILITY ALONG THE I-90 CORRIDOR IS ALSO
POSSIBLE AHEAD OF THE RAIN BAND.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ADAMS COUNTY...

LAT...LON 4725 11873 4673 11870 4673 11935 4667 11938
      4667 11944 4672 11951 4666 11958 4662 11979
      4662 11989 4667 11996 4673 11999 4681 11993
      4686 11998 4700 12000
TIME...MOT...LOC 0234Z 329DEG 18KT 4663 11952 4688 11874

FUGAZZI

The radar

The Spokane radar (KOTX), 190 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 2 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Flash Flood, Chelan

When
September 5, 7:00 PM PST to 10:00 PM PST
Where
Chelan County, 7.43 mi SE of Malaga to 6.98 mi SSE of Malaga
Cause
Heavy Rain / Burn Area
Property damage
$700,000
Reported by
Law Enforcement
Coordinates
47.291, -120.092

A flash flood down the Colockum Creek drainage washed out Tarpiscan Road at the Colockum Creek bridge. Colockum Road, Kingsbury Road, and Agnew Road were closed due to the damage. Multiple homes were damaged along the Colockum Creek Drainage as well by rocks, trees and other debris that traveled with the flood wave. Damage costs were estimated.

Flash Flood, Chelan

When
September 5, 8:00 PM PST to 10:45 PM PST
Where
Chelan County, 1.53 mi WNW of West Wenatchee to 1.01 mi S of Monitor
Cause
Heavy Rain
Property damage
$43,000
Reported by
Law Enforcement
Coordinates
47.438, -120.360

Flash flooding from Number 2 Canyon blocked a portion of Number 2 Canyon Road above milepost 3. Flood waters reached as far as western Wenatchee. Flood waters also damaged homes and property to private residences in the Canyon. Damage costs were estimated.

Flash Flood, Douglas

When
September 5, 8:20 PM PST to 10:30 PM PST
Where
Douglas County, 5.96 mi NNE of Mc Carteney to 6.49 mi NNE of Mc Carteney
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
47.600, -119.673

A flash flood deposited mud and rocks approximately two feet deep over Jameson Lake Road at Sulphur Springs Road. Damage costs were estimated.

Thunderstorm Wind, Douglas

When
September 5, 8:25 PM PST to 8:40 PM PST
Where
Douglas County, 1 mi NNW of Bridgeport
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
48.033, -119.678

A tree was knocked down across a roadway. Time was estimated based off of radar. Damage costs were also estimated.

Thunderstorm Wind, Douglas

When
September 5, 8:30 PM PST to 8:40 PM PST
Where
Douglas County, 0.77 mi NNE of Orondo
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
47.630, -120.222

Tree fell onto mobile home that briefly trapped the occupants. Bedroom door was damaged and occupants had to crawl through an opening to the hallway to escape. Minor injuries were sustained to an adult female and a child.

Flash Flood, Chelan

When
September 5, 8:30 PM PST to 10:45 PM PST
Where
Chelan County, 5.53 mi SE of Chumstick to 6.18 mi SSE of Chumstick
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
47.662, -120.548

Heavy rain caused mud and debris to block a portion of Eagle Creek Road. Damage costs were estimated.

Flash Flood, Chelan

When
September 5, 8:30 PM PST to 10:45 PM PST
Where
Chelan County, 7.12 mi W of Leavenworth to 7.37 mi WSW of Leavenworth
Cause
Heavy Rain
Property damage
$40,000
Reported by
Park/Forest Service
Coordinates
47.583, -120.801

Flash flooding and debris on Fourth of July Creek above Icicle Creek closed off National Park Road 76. Many campers were stranded above where the flash flood occurred until the road was cleared of debris. Damage costs were estimated.

Flash Flood, Chelan

When
September 5, 9:00 PM PST to 10:45 PM PST
Where
Chelan County, 3.97 mi WSW of Monitor to 3.47 mi SW of Monitor
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
47.458, -120.499

Several flash floods and debris flows across a three mile stretch of Mission Creek Road from milepost 4 to milepost 7. Damage costs were estimated.

Flash Flood, Chelan

When
September 5, 10:15 PM PST to September 6, 1:00 AM PST
Where
Chelan County, 0.57 mi SSW of Stehekin to 0.71 mi SSW of Stehekin
Cause
Heavy Rain
Property damage
$330,000
Reported by
Park/Forest Service
Coordinates
48.312, -120.655

Flash flooding and debris traveled down Imus Creek near Stehekin and covered approximately 350 linear feet of Stehekin Valley Road. Mud and debris covered the road up to eight feet deep in spots. Several vehicles and bicycles in a parking area were damaged and/or pushed into Stehekin Lake. An office and residential building were surrounded by mud and debris, but only received minimal interior flood damage. Damage costs were estimated.

Flash Flood, Grant

When
September 5, 10:30 PM PST to September 6, 1:00 AM PST
Where
Grant County, 3.26 mi SSE of Hanson to 3.39 mi SSE of Hanson
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
47.685, -118.981

X-NE Road was covered by water and mud for approximately 100 to 150 yards and appeared to be deep in sections. It was likely that the road was impassable during the flash flood, but there were no reports of impacts during the event. Timing of the flash flood was estimated by radar.

Debris Flow, Chelan

When
September 5, 10:30 PM PST to 11:00 PM PST
Where
Chelan County, 23.68 mi N of Stehekin to 23.72 mi N of Stehekin
Cause
Heavy Rain
Property damage
$40,000
Reported by
Newspaper
Coordinates
48.659, -120.577

A debris flow blocked the road to Harts Pass just below Deadhorse Point. The slide continued down onto Lost River Road near the River Bend Campground. Mud and debris accumulated to about five feet in depth across the road. Damage costs were estimated.

Flash Flood, Chelan

When
September 5, 11:00 PM PST to September 6, 2:00 AM PST
Where
Chelan County, 13.81 mi NNW of Stehekin to 12.54 mi NNW of Stehekin
Cause
Heavy Rain
Property damage
$110,000
Reported by
Law Enforcement
Coordinates
48.502, -120.774

Highway 20 was closed across Chelan County due to flash flooding and debris flows. Damage costs were estimated.

Flash Flood, Okanogan

When
September 6, 1:45 PM PST to 4:30 PM PST
Where
Okanogan County, 2.67 mi SE of Tonasket to 3.8 mi ESE of Tonasket
Cause
Heavy Rain
Property damage
$23,000
Reported by
Department of Highways
Coordinates
48.676, -119.384

A flash flood washed out approximately 200 yards of a portion of the eastbound lane of Highway 20 at milepost 266. One lane was kept open for traffic. Damage cost were estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475693, 475831, 475833, 474827, 475687, 475832, 475835, 475834, 475836, 475982, 476472, 475984, 475986.